Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 20, 2002, 2:13 PM EDT for Columbia County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2002, 2:13 PM EDT (18:13 UTC)
- Expired
- Jul 20, 2002, 3:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Columbia County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:55 PM EDT | Thunderstorm Wind | Lake City, FL | Large trees down across power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2866 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909 WUUS52 KJAX 201813 SVRJAX FLC023-201900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 212 PM EDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COLUMBIA COUNTY IN NORTHERN FLORIDA * UNTIL 300 PM EDT * AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES EAST OF SUWANNEE VALLEY...OR ABOUT 8 MILES NORTH OF LAKE CITY... NEARLY STATIONARY. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 300 PM EDT... SUWANNEE VALLEY... WINFIELD AND FIVE POINTS... INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT SEVERE WEATHER. $$ LAT...LON 3039 8256 3033 8278 3015 8278 3015 8252 CARROLL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:00 AM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 20, 10:00 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 1000 AM EDT SAT JUL 20 2002 CURRENTLY....MOSTLY SUNNY SKIES PREVAIL OVER MOST OF THE AREA. CLOUDINESS FROM GULF COAST CONVECTION LINGERING OVER LOWER SUWANNEE VALLEY. IN ADDITION...MID-LEVEL AC NOTED ON VIS SAT OVER N CWA (COUNTY WARNING AREA). THESE CLOUDS INDICATIVE OF GOOD MID-LAYER INSTABILITY...IN ADDITION TO PROXIMITY OF LOW AND MID LEVEL TROFFING IN THAT AREA. SFC ANALYSIS SHOWS TROF EXTENDING FROM 1008MB SFC LOW OFF THE MID-ATLC COAST TO 1016MB OVER CENTRAL GOMEX. 12Z SOUNDING SHOWS A BIT STRONGER LOW-LEVEL INVERSION AT ABOUT 925MB (WILL TAKE ABOUT 91 DEG SFC TEMP TO BREAK). HOWEVER...SOUNDING ABOUT AT MOIST AS YESTERDAY...ALONG WITH GREATER INSTABILITY (500MB TEMPS ABOUT 2 DEG COOLER AND 850 TEMPS ABOUT 2 DEG WARMER). CAPES AT KTBW ARE VERY HIGH (5600-5800 J/KG). THINK CONVECTION MAY BE A BIT LATER IN DEVELOPING TODAY...BUT ONCE IT GOES THERE COULD BE SOME STRONG TO SVR STORMS. THINK MOS COVERAGE IS A BIT UNDERDONE...SO WILL BOOST 1ST AND 2ND PERIOD POPS 10%. BEST SHOT INITIALLY WILL BE INTERIOR SE GA...WHERE TSTMS ARE ALREADY APPROACHING FROM THE W. FLIES IN OINTMENT ARE SEABREEZES. E COAST WILL BE LATE TO NON-EXISTENT IF LOW LEVEL WESTERLIES MIX TO SFC (SOUNDING SHOWED OVER 20 KTS JUST OFF THE DECK). ALSO...WEST COAST SEABREEZE...WHICH WOULD NORMALLY PREDOMINATE IN THIS SITUATION...WILL BE A LITTLE LATER IN FORMING DUE TO CLOUD COVER ALONG THE GULF COAST (ALTHO DIFFERENTIAL HEATING AND OLD OUTFLOWS MAY HELP THERE). STORMS THAT DO DEVELOP WILL DRIFT BACK TO THE SW...MAYBE GIVING E COAST A BETTER SHOT AT CONVECTION LATE. TEMPS LOOK OKAY...MAY BUMP UP A DEG OR TWO IN A FEW AREAS... ESPECIALLY TOWARD THE E COAST. MARINE...WILL BUMP UP WINDS A BIT...ALONG WITH INDICATING SW-W. OTHERWISE...LITTLE CHANGE. .JAX... .GA...NONE. .FL...NONE. CARROLL/BOONE
In the hours before
Special weather statement, Jul 20, 12:15 PM EDT, 1 hour 58 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202200- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1215 PM EDT SAT JUL 20 2002 ...HEAT INDICES BETWEEN 103 AND 108 DEGREES THIS AFTERNOON... ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE... TEMPERATURES WILL CLIMB TO BETWEEN 94 TO 98 DEGREES IN MOST INLAND LOCATIONS...RESULTING IN HEAT INDICES BETWEEN 103 AND 108 DEGREES DURING THE AFTERNOON AND EARLY EVENING. IF ENGAGED IN OUTDOOR ACTIVITIES...TAKE FREQUENT BREAKS IN SHADED AREAS AND DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE FROM MID-AFTERNOON THROUGH THE EVENING HOURS. STRONGEST STORMS WILL PRODUCE HAIL AND WIND GUSTS OVER 40 MPH. ALL STORMS WILL CONTAIN LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. SPOTTERS ARE REQUESTED TO SELF-ACTIVATE AS CONDITIONS WARRANT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:30 PM EDT | Severe Thunderstorm Warning | JAX | Baker | 45 min |
| Jul 20, 3:14 PM EDT | Severe Thunderstorm Warning | JAX | Clay | 46 min |
| Jul 20, 3:26 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 49 min |
| Jul 20, 3:43 PM EDT | Special Marine Warning | JAX | 2 hr | |
| Jul 20, 3:50 PM EDT | Severe Thunderstorm Warning | JAX | Bradford | 40 min |
| Jul 20, 4:19 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 41 min |
| Jul 20, 4:26 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 49 min |
| Jul 20, 4:46 PM EDT | Special Marine Warning | JAX | 89 min | |
| Jul 20, 4:46 PM EDT | Special Marine Warning | JAX | 89 min | |
| Jul 20, 5:14 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 46 min |
| Jul 20, 5:54 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 36 min |
| Jul 20, 6:18 PM EDT | Special Marine Warning | JAX | 102 min | |
| Jul 20, 6:31 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 29 min |
| Jul 20, 6:38 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 37 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.